Medical Questions > Womens Health > Birth Control Forum

Good Bc Pill For Migraine Sufferers?

Hi:
I get occasional monthly migraines and i think my birth control pill is making it worse. Has anyone else experienced this problem, and which pill would be best for people who have had migraines?
Did you find this post helpful?
|

replied April 23rd, 2007
Especially eHealthy
I don't know. Most pills are similar in their make up, though there are progestin-only pills.
|
Did you find this post helpful?

User Profile
replied April 24th, 2007
Especially eHealthy
I have been dealing with this issue a lot lately. Did you have migraines before the birth control? Do you get migraines with visual symptoms or without?

If your migraines are getting worse or they are accompanied by the visual symptoms, you need to get checked out. People who get migraines with visual symptoms (like tunnel vision, partial blindness, spotty vision, seeing sparkles, etc.) are at a higher risk for stroke, especially if you are on a birth control that is making this worse. A doctor should be monitoring your condition. It would be safer to be on a progesterone only method, because the estrogen is what causes the higher stroke risk.

I have a history of awful migraines (with tunnel vision), and I had a doctor who wouldn't even prescribe me with an estrogen containing pill (most have both estrogen and progesterone). I am now on lo-estrin (which obviously has estrogen) but my doc has told me if my migraines get worse than I will have to get off of it. If you are getting true migraines with an aura you should be checked neurologically anyways to rule out certain causes.

However, some pills may simply make headaches worse or better just because hormones affect your body in weird ways. Talk to a doctor who knows about this stuff. And if your migraines aren't accompanied by visual symptoms, you should be ok, but you might want to try a birth control anyway because different kinds will make your headaches better.

Good luck!!
|
Did you find this post helpful?

replied May 15th, 2007
I have the same problem with migraines. I get auras associated with them (vision problems and tingly and clammy feeling in the arms). I started taking a progestin only pill, definitely more annoying than the combination pill but i rarely have migraines since i have been on it. I say this method is more annoying because it causes acne (or doesn't control it like estrogen containing pills do) and i think it causes weight gain (very slight, i think through an increased appetite. But hey, it's alot better than having a stroke.
If i were you, i would switch to a progestin only method, migraines suck!
|
Did you find this post helpful?
Must Read
Intense pain, sensitivity to light and nausea. All signs of a migraine. But what is a migraine headache? And what can trigger it? Migraine basics here....
Migraine symptoms are easy to recognize. But what signs precede a migraine? And which symptoms are present during different types of migraines? Read more here....
What types of doctors diagnose migraines? And what tests do they use? Learn how to understand migraine symptoms and put them in perspective here....